Alert archive / Missouri / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 355, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 17, 2009, 11:59 AM CDT for Newton County, Missouri. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 17, 2009, 11:59 AM CDT (16:59 UTC)
- Expired
- Aug 17, 2009, 12:30 PM CDT
- In force
- 31 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
County Newton County, MO
The radar
The Springfield radar (KSGF), 103 km from the middle of the area, began a volume at 16:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 12:22 PM CDT | TSTM WND GST 55 | Seneca, MO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 5.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1822 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 771 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 153 m²/s²
- 0-3 km storm-relative helicity
- 175 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.7
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 171659
SVRSGF
MOC145-171730-
/O.NEW.KSGF.SV.W.0355.090817T1659Z-090817T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1159 AM CDT MON AUG 17 2009
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NEWTON COUNTY IN SOUTHWEST MISSOURI...
* UNTIL 1230 PM CDT.
* AT 1156 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES NORTHWEST OF SENECA...OR 11 MILES EAST
OF MIAMI...MOVING EAST AT 30 MPH. THIS STORM IS CAPABLE OF
PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
* LOCATIONS IMPACTED INCLUDE DIAMOND...EXTREME SOUTHERN JOPLIN...
GRANBY...NEOSHO...RACINE...SAGINAW...SENECA AND SHOAL CREEK
ESTATES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3700 9462 3706 9433 3683 9417 3676 9462
3697 9461
TIME...MOT...LOC 1658Z 249DEG 27KT 3687 9466
$$
RUNNELS2 follow-up statements
000
WWUS53 KSGF 171719
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1219 PM CDT MON AUG 17 2009
MOC145-171730-
/O.CON.KSGF.SV.W.0355.000000T0000Z-090817T1730Z/
NEWTON MO-
1219 PM CDT MON AUG 17 2009
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 PM CDT
FOR NEWTON COUNTY...
AT 1215 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM EXTENDING FROM REDINGS MILL INTO
EASTERN OTTAWA COUNTY OKLAHOMA...MOVING NORTHEAST AT 35 MPH. THIS
STORM IS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH.
LOCATIONS IMPACTED INCLUDE DIAMOND...EXTREME SOUTHERN JOPLIN...
GRANBY...NEOSHO...RACINE...REDINGS MILL...SAGINAW...SENECA AND SHOAL
CREEK ESTATES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM CAPABLE OF PRODUCING DAMAGING WINDS...IF
YOU ARE IN ITS PATH SEEK SHELTER INDOORS AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3700 9462 3706 9433 3683 9417 3676 9462
3697 9461
TIME...MOT...LOC 1719Z 234DEG 29KT 3701 9450
$$
RUNNELS000
WWUS53 KSGF 171732
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1232 PM CDT MON AUG 17 2009
MOC145-171741-
/O.EXP.KSGF.SV.W.0355.000000T0000Z-090817T1730Z/
NEWTON MO-
1232 PM CDT MON AUG 17 2009
...THE SEVERE THUNDERSTORM WARNING FOR NEWTON COUNTY HAS EXPIRED...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE SEVERE
THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AS IT TRACKED
INTO NORTHWEST NEWTON COUNTY AND WAS NO LONGER SEVERE...HOWEVER
ADDITIONAL WARNINGS MAY BE REQUIRED AS STORMS CONTINUE TO DEVELOP
ELSEWHERE IN THE COUNTY.
RESIDENTS ACROSS NEWTON COUNTY SHOULD BE ALERT FOR THUNDERSTORMS AND
MOVE INDOORS AS STORMS APPROACH.
LAT...LON 3700 9462 3706 9433 3683 9417 3676 9462
3697 9461
TIME...MOT...LOC 1719Z 234DEG 29KT 3701 9450
$$
RUNNELSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 9:51 AM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 17, 9:51 AM CDT, 2 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 951 AM CDT MON AUG 17 2009 .UPDATE... CONVECTION ASSOCIATED WITH SURFACE FRONT IN KANSAS AND 40 KNOT LOW LEVEL JET CONTINUES TO PROGRESS EAST TOWARDS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI. IR SATELLITE SHOWS CLOUD TOPS CONTINUING TO COOL ACROSS EAST CENTRAL KANSAS ASSOCIATED WITH FORCING ALONG THE NOSE OF THE LOW LEVEL JET. AHEAD OF THIS CONVECTION...SKIES ARE MOSTLY SUNNY ACROSS SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WITH THE AIRMASS CONTINUING TO DESTABILIZE FROM DAY TIME HEATING. BASED UPON SATELLITE AND RADAR TRENDS EXPECT CONVECTION TO CONTINUE TO MOVE EAST SOUTHEAST INTO THE FORECAST AREA LATE THIS MORNING. ADDITIONAL CONVECTIVE DEVELOPMENT WILL BE POSSIBLE ALONG RESIDUAL OUTFLOW BOUNDARIES WITH SOME DEVELOPMENT FREELY CONVECTIVE FROM LIMITED CIN. WILL NEED TO MONITOR THE POTENTIAL OF DAMAGING WINDS WITH SUFFICIENT DOWNDRAFT CAPE ALONG WITH THE POTENTIAL OF LOCALIZED FLASH FLOODING FROM HIGH RAINFALL RATES AND WHERE THUNDERSTORMS TRAIN. ANGLE && .DISCUSSION... SHOWERS AND THUNDERSTORMS DEVELOPED OVER SOUTHEAST KANSAS AND NORTHERN OKLAHOMA IN RESPONSE TO THE EXODUS OF A 200 MB SPEED MAX. THIS SPEED MAX WAS MOVING INTO MINNESOTA THIS MORNING...LEAVING BEHIND AN AXIS OF DIFFLUENCE WITHIN ITS RIGHT ENTRANCE REGION ACROSS THE EASTERN PLAINS AND INTO NORTHERN OKLAHOMA. OTHER CONVECTION WAS LOCATED ALONG AND NORTH OF A FRONTAL SYSTEM OVER NORTHEAST KANSAS AND NORTHERN MISSOURI. THE PRIMARY FORECAST CHALLENGE WAS DETERMINING PRECIPITATION CHANCES...ALONG WITH THE INTENSITY OF THUNDERSTORMS THIS AFTERNOON AND EVENING. A VERY MOIST AIRMASS REMAINS IN PLACE OVER THE REGION TODAY. MEANWHILE A FRONTAL SYSTEM WILL SAG INTO CENTRAL AND SOUTHERN MISSOURI TODAY AND TONIGHT. PRECIPITABLE WATER VALUES WILL RANGE FROM 1.60 TO 1.90 ALONG AND NEAR THE FRONT. MEANWHILE...DAYTIME HEATING AND AFTERNOON DESTABILIZATION WILL LEAD TO AN UNINHIBITED AIRMASS LEADING TO AN ENVIRONMENT THATS CONDUCIVE TO SEVERE DOWNBURST WINDS. THE ONE FLY IN THE OINTMENT WILL BE RESIDUAL CLOUD COVER FROM THE ONGOING NOCTURNAL CONVECTION. THESE CLOUDS COULD LIMIT HEATING AND DESTABILIZATION...PARTICULARLY OVER AREAS NORTH OF INTERSTATE 44. ULTIMATELY...LOOK FOR FREQUENT THUNDERSTORM DEVELOPMENT THIS AFTERNOON...WITH SOME STORMS PRODUCING DAMAGING DOWNBURST WIND GUSTS IN EXCESS OF 60 MPH. HEADING INTO TONIGHT AND TUESDAY...THE PRIMARY LOW LEVEL ZONE OF BAROCLINICITY REMAINS NORTH OF THE CWA. THEREFORE...INCREASED LOW LEVEL NOCTURNAL WINDS WILL SHIFT PARCELS ACROSS THIS BAROCLINIC ZONE...CAUSING SHOWERS AND THUNDERSTORMS TO BE MORE PROMINENT IN AREAS ALONG AND SLIGHTLY NORTH OF THE INTERSTATE 70 CORRIDOR. BASICALLY THE SAME AREAS THAT HAVE BEEN EXPERIENCING THE MOST RAIN OVER THE PAST FEW NIGHTS WILL HAVE A COUPLE OF MORE ROUNDS OF IT. DEPENDING ON MORNING CLOUDS AND PRECIPITATION...TUESDAY AFTERNOON COULD BE ANOTHER REPEAT OF AFTERNOON PULSE THUNDERSTORMS CAPABLE OF PRODUCING DOWNBURST WINDS. WITH THE FRONT STALLED NEAR THE AREA...HIGH PRECIPITABLE WATER VALUES LINGER. THE AMOUNT OF AFTERNOON INSTABILITY THAT MATERIALIZES WILL DETERMINE THE FREQUENCY AND INTENSITY OF STORMS. THE FRONTAL SYSTEM EVENTUALLY EITHER DISSIPATES OR SHIFTS NORTHWARD TUESDAY NIGHT INTO WEDNESDAY. SHORTWAVE ENERGY IS INDICATED BY BOTH THE GFS AND ECMWF TO SHIFT ACROSS THE CENTRAL PLAINS...TRIGGERING AN MCS OVER NORTHERN KANSAS. FOR THE MOST PART...I BELIEVE TUESDAY NIGHT AND WEDNESDAY WILL BE DRY ACROSS THE OZARKS...FOR THE EXCEPTION OF A FEW STRAY SHOWERS. ANOTHER CHANCE FOR WIDESPREAD MEASURABLE RAINFALL WILL OCCUR THURSDAY...AS A VERY POTENT COLD FRONT FOR AUGUST QUICKLY PUSHES ACROSS THE REGION. MEDIUM RANGE MODELS HAVE SPED UP THE TIMING OF THIS FRONT...SHIFTING IT WELL INTO THE ARKANSAS BY THURSDAY NIGHT. A MUCH DRIER AND COOLER AIRMASS REPLACES THE EXISTING AIRMASS...ALLOWING FOR LESS HUMIDITY FOR THE UPCOMING WEEKEND. IT WILL BE A FANTASTIC WEEKEND FOR CAMPERS AND OTHER OZARK OUTDOOR ENTHUSIASTS...AS OVERNIGHT LOWS COULD RANGE FROM THE LOW 50S TO THE LOW 60S. && .AVIATION... FOR THE 17/1200Z KSGF/KJLN/KBBG TAFS...A COLD FRONT EXTENDS FROM EASTERN IA INTO KS TO START THE TAF PERIOD. CLUSTERS OF THUNDERSTORMS HAVE OCCURRED...MOSTLY ALONG AND NORTH OF THE FRONT FROM THE NORTHWEST MO INTO KS. THE FRONT IS EXPECTED TO SLOWLY SAG SOUTH...AND EXPECT EITHER EXISTING TSTMS TO RE-INTENSIFY WITH DAYTIME HEATING OR NEW DEVELOPMENT TO OCCUR WHERE STRONG DAYTIME INSTABILITY CAN DEVELOP. SHORT TERM FCST MODEL DATA INDICATES THAT CLUSTERS OF STORMS WILL DEVELOP OVER SOUTHEAST KS AND WESTERN MO DURING THE MID/LATE AFTERNOON AND MOVE SOUTH INTO THE TAF SITES LATE IN THE DAY AND EARLY TONIGHT. IT WILL BE VERY HARD TO TIME ANYTHING PAST A FEW HOURS OUT IN TIME...AND FOR NOW HAVE VCTS/CB ANNOTATED AT ALL LOCATIONS. EXPECT VFR CONDITIONS THROUGH THE MORNING AND MAY WILL SEE INCREASING CUMULUS/VFR CEILINGS DEVELOP BY AFTERNOON. EXPECT PERIODS OF MVFR/LOCAL IFR CONDITIONS WITH MORE INTENSE CONVECTION LATER TODAY AND TONIGHT. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Aug 17, 4:09 AM CDT, 7 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 409 AM CDT MON AUG 17 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-180915- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 409 AM CDT MON AUG 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. STRONG TO SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DOWNBURST WINDS IN EXCESS OF 60 MPH...WILL BE POSSIBLE OVER EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS TODAY. SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND PERIODS OF HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS. LOCALIZED FLASH FLOODING CAN NOT BE RULED OUT IN LOCATIONS THAT EXPERIENCE SLOW MOVING OR TRAINING THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. CLUSTERS OF THUNDERSTORMS WILL BE POSSIBLE FROM TUESDAY THROUGH THURSDAY. A FRONTAL SYSTEM WILL STALL OUT OVER THE OZARKS REGION...WHICH WILL INTERACT WITH AN AIRMASS LOADED IN MOISTURE CONTENT TO PRODUCE THESE THUNDERSTORMS. A MORE POTENT COLD FRONT WILL SWING ACROSS THE REGION BY THURSDAY MORNING. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE WITH THIS FRONTAL SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
In the hours before
Local storm report, Aug 17, 11:50 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1150 AM CDT MON AUG 17 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM TSTM WND DMG 1 S CHEROKEE 37.33N 94.81W
08/17/2009 CRAWFORD KS EMERGENCY MNGR
ROOF DAMAGE TO HOME REPORTED. REPORT RELAYED VIA CHEROKEE
COUNTY EM.
&&
HATCHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 12:04 PM CDT | Severe Thunderstorm Warning | SGF | Dade, Jasper, Lawrence | 56 min |
| Aug 17, 1:05 PM CDT | Severe Thunderstorm Warning | SGF | Greene, Polk | 40 min |
| Aug 17, 1:07 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald, Newton | 33 min |
| Aug 17, 2:33 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 17 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.